Selenium dosage? and side effects of other vitamins/minerals

Only recently diagnosed as hypo 11 days ago and on 25mg of levo a day (TSH 9.8 and T4free 0.93 (0.70 - 2.0 ng/dl)).

Dr also said to take vit B12 as blood test was 345 (180 - 850 range per lab, but Dr said should be minimum of 400) and magnesium as I am deficient, result 1.74 (1.9 - 2.8), but also suggested selenium.

I tried 1000mg of Vit B12 (Solgar sublingual) but I seem to be spending an awful lot of time on the toilet since I started taking them, so now cut them in half and take 500mg which is slightly better. Magnesium I am having even worse trouble with and for the moment have given up those whilst I try to cope with these other tablets. I also take Vit D3 , which I have been taking for a few years now but have upped my dosage as the results were in the low end of the normal range, and omega 3 fish oils for high cholesterol.

I happen to have a packet of 200mcg selenium tablets and not sure if I should be taking these as they are 346% of RDA and not having been tested for this, I'm not sure if I need that much or can overdose on it. I usually always get side-effects with tablets and I am not liking having to take all these. Can't say that the levo has helped although I realise it is very early days yet, but I am sleeping even more than I was before and not feeling that great.

Any thoughts on taking selenium as well as everything else?

10 Replies

oldestnewest
  • Usual advice is to only add one supplement at a time, and allow at least week or fortnight to get use to it, or see if any adverse (or positive) reactions, before adding something else.

    Magnesium is notorious for causing loose bowels. You can use magnesium butter or body spray to add it via skin. Or other option is bath or foot bath of Epsom salts. All avoiding that issue. Magnesium butter is lovely for dry skin too

    I have found Natural Vitality calm magnesium powder OK. (Mix with water- small doses through the day) Easily available online. Started with small dose and increased slowly.

    Re-Mag another liquid magnesium seems to upset bowels even less, but it is more expensive. Only found one UK supplier online based in Tunbridge Wells.

  • I agree with SlowDragon. The upset tummy is far more likely to be the magnesium than the B12. And, if it's sublingual, it doesn't even go near your digestive system, it goes straight into the blood stream (you are letting disolve under your toungue, aren't you?). And 500 mcg, with a B12 that low, is not going to do you any good at all. You need more like 5000 mcg. Are you taking the B complex with it? You need to keep the Bs balanced.

    Selenium is good for conversion of T4 to T3, but there's no hurry, because you've only just started taking the T4. Get yourself sorted out on the B12 and magnesium, before you try the selenium. It should be ok.

    Are you taking vit K2 with your vit D3? That is very important, because D3 increases absorption of calcium from food, and the K2 makes sure it goes into the bones and teeth, rather than the tissues.

    Your cholesterol is high because your T3 is low. Don't worry about it, it will reduce as your level of T3 optimises. :)

  • Thanks for your help.

    I stopped the magnesium before I started the B12 (and yes I do put it under my tongue). I will try to go back to a whole tablet at least and see how it goes. I don't have an upset stomach but just keep going to the loo within an hour every time I eat (whereas the magnesium did cause an upset and rumbly stomach).

    Perhaps my metabolism is just speeding up although I never did suffer from constipation which is supposed to be a symptom of hypothyroidism. I wish I didn't feel so tired all the time now.

    I will try Slowdragon's suggestions in time and I agree, it will be best to introduce just one new supplement at a time! I have my first tests after diagnosis in a month's time so that will show how I am going. I think I was just hoping to feel a bit better, but I am probably expecting too much too soon.

  • Yes, you are expecting too much too soon. :) Everything hormonal takes time.

    Constipation is a symptom of hypo. But there are over 300 symptoms, and you don't have to have them all to qualify. I never ever had constipation until a stupid doctor put me on PPIs, and now it's difficult to get rid of! But I still don't see how the B12 could have an effect on your digestive system when it goes straight into the blood. But you certainly will be tired with low B12 and low T3. That's only to be expected.

    Not all magnesium makes you loose. Have a look at this article :

    fixyourgut.com/magnesium-mo...

  • An interesting article, especially as the magnesium capsules I have are mag oxide, apparently the worse, but most common form. I shall have a look at the alternatives suggested and may have to just ditch these ones.

  • I definitely think you have to ditch the magnesium oxide, yes.

  • Perhaps I can use the capsule contents as a foot bath ...lol! Having trouble sourcing anything but the citrate (which seems to be as bad as the oxide almost) or oxide capsules, although have found one lot of mag malate locally which may be better?

  • Try Amazon.co.uk. That's where most of us get our supplements because they are good quality, there's plenty of choice, and the prices are competitive.

    What would be the point of using the magnesium oxide as a foot bath? It still wouldn't do you any good, your body can't use it.

  • I was joking about the footbath .... just seems a shame to waste 8.50€'s worth of capsules!!

    Amazon.es seems to have a wide choice. Looks like I can get both glycinate and malate which were the most recommended in the article. Not sure which would be best for me. However, one make of mag malate make shows contents as 60% mag citrate and 40% mag hydroxide, so where does the malate come into that? Other makes show the contents as mag malate and malate acid, so I am a bit confused.

    I have found the oil as well but it recommends 20 sprays a day which doesn't sound so convenient at the moment.

  • Well, it's all trial and error, anyway. You have to try things to find what works for you.

You may also like...